Montana, 2009

Damaging Wind in Montana, August 30, 2009

August 30, 2009 · NWS MSO · 1 event in 1 county or zone

Evening thunderstorms blew down trees in Hamilton and Missoula with 200 to 300 lightning strikes on the Bitterroot National Forest.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

Evening thunderstorms blew down trees in Hamilton and Missoula with 200 to 300 lightning strikes on the Bitterroot National Forest.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Aug 30, 7:24 PM MST, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 30, 7:24 PM MST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
824 PM MDT SUN AUG 30 2009

.UPDATE...HAVE UPDATED CHANCE FOR PRECIPITATION...AMOUNT OF
PRECIPITATION AND LOCATION OF HEAVIEST PRECIPITATION IN THE
FORECAST FOR TONIGHT AND TOMORROW MORNING.

&&

.DISCUSSION...THE STRONG UPPER LEVEL LOW IS CURRENTLY SPINNING
NEAR BOISE/IDAHO AND SLOWLY DRIFTING TO THE EAST. A BROAD AREA OF
INSTABILITY AND LIFT ASSOCIATED WITH THIS LOW HAS ROTATED OVER
CENTRAL IDAHO THIS EVENING...SPREADING SHOWERS AND THUNDERSTORMS
ACROSS MUCH OF NORTH CENTRAL IDAHO AND WEST CENTRAL MONTANA. GUSTY
WINDS TO ALMOST 50 MPH...UP TO 1/2 INCH HAIL AND VERY HEAVY
RAINFALL HAVE BEEN ASSOCIATED WITH THE STRONGER STORMS. THE
STRONGEST STORMS ARE CURRENTLY LOCATED IN A SEMI-CIRCLE SPANNING
FROM GEORGETOWN LAKE NORTHWEST TO MISSOULA AND THEN WEST NORTHWEST
OVER THE NORTHERN CLEARWATER MOUNTAINS TO NEAR ELK RIVER, IDAHO.
THIS IS ALONG THE LEADING EDGE OF THE INSTABILITY AXIS AND THUS
PROVIDING ABUNDANT LIGHTNING AND VERY STRONG WINDS AS THE STORMS
MOVE GENERALLY NORTH.

FORECAST MODELS AND OBSERVATIONAL TRENDS FROM SATELLITE IMAGERY SUGGEST
THAT THE UPPER LOW WILL SLOWLY TREK EAST WITH A SLIGHT MOTION
POSSIBLY TO THE NORTH OVER NIGHT AND FINALLY BEING POSITIONED
OVER CUSTER COUNTY, IDAHO BY 12Z MONDAY MORNING. GIVEN THIS MOTION
WOULD ANTICIPATE PRECIPITATION TO CONTINUE THROUGH THE NIGHT TO
THE NORTH OF THE LOW OVER MUCH OF NORTHERN IDAHO AND CLEARWATER
COUNTIES. RECENTLY EXPANDING AND COOLING CLOUD TOPS OVER THESE
AREAS INDICATE THAT A BROAD AREA OF LIGHT TO MODERATE SHOWERS
WITH EMBEDDED THUNDERSTORMS MAY BE DEVELOPING.

FARTHER SOUTH OVER SOUTHERN LEMHI COUNTY ANOTHER WAVE OF
INSTABILITY APPEARS TO BE AGGRESSIVELY DEVELOPING GIVEN THE COOLING
CLOUD TOPS AND INCREASE IN LIGHTNING ACTIVITY. THESE SHOWERS AND
THUNDERSTORMS WILL FOLLOW A SIMILAR TRACK OVER THE NEXT 6
HOURS...MOVING IN A NORTH AND THEN NORTHWEST MOTION AROUND THE
UPPER LOW. THE MAIN DIFFERENCE IS THAT THIS WAVE OF DEVELOPMENT IS
SETTING UP FARTHER TO THE EAST AND THUS WOULD EXPECT THE GENERAL
MOTION TO EVENTUALLY IMPACT THE BIG HOLE...DILLON...WISDOM AREAS
BEFORE MOVING NORTH INTO POSSIBLY THE BUTTE AREA LATER TONIGHT OR
VERY EARLY MONDAY MORNING.

THE FORECAST HAS BEEN UPDATED TO TAKE BOTH OF THESE CONVECTIVE
WAVES INTO CONSIDERATION. AS WELL HAVE DECIDED TO CANCEL THE FLASH
FLOOD WATCH WHICH WAS IN EFFECT FOR IDAHO COUNTY. AT THIS TIME DO
NOT ANTICIPATE SEEING FLASH FLOODING OVER ANY OF THE FLOOD PRONE
AREAS...INCLUDING BURN AREAS THROUGH THE NIGHT. HOWEVER GIVEN THAT
CONVECTIVE PRECIPITATION WILL CONTINUE OVER LEMHI COUNTY THIS
EVENING AND OVERNIGHT HAVE MAINTAINED THE PREVIOUSLY ISSUED WATCH.

&&

.AVIATION...A CUTOFF LOW PRESSURE SYSTEM WILL MOVE THROUGH SOUTH
CENTRAL IDAHO EXPANDING SHOWERS AND THUNDERSTORMS ALONG ITS
EASTERN EDGE THROUGH SOUTHWEST MONTANA. AREAS SOUTH OF A LINE FROM
KMLP TO KHLN WILL HAVE THE BEST CHANCES OF SEEING SHOWER ACTIVITY
OVERNIGHT. GUSTY WINDS...VISIBILITY REDUCTIONS AND LOWERED CEILINGS...AT
TIMES OBSCURING MOUNTAINS AND PASSES...WILL BE POSSIBLE UNDER THE
HEAVIEST SHOWERS. AS THE LOW CONTINUES MOVING TO THE EAST...CLOUDS
AND RAIN SHOWERS WILL LINGER THROUGH MONDAY.

&&

.PREV DISCUSSION... /ISSUED 620 PM MDT SUN AUG 30 2009/

DISCUSSION...THE UPPER LEVEL LOW PRESSURE SYSTEM CONTINUES TO MAKE ITS WAY
THROUGH CENTRAL IDAHO TODAY AND IS STILL EXPECTED TO BRING HEAVY
RAINS TO CENTRAL IDAHO AND SOUTHWEST MONTANA THIS EVENING THROUGH
MONDAY AND INTO MONDAY NIGHT. AS THERE IS AN INCREASED
AMOUNT OF INSTABILITY ASSOCIATED WITH THIS SYSTEM...THUNDERSTORMS
HAVE ALREADY BEGUN TO FORM THROUGHOUT CENTRAL IDAHO THIS AFTERNOON.
THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND EVENING ACROSS
LEMHI COUNTY IN IDAHO...CENTRAL IDAHO INCLUDING THE CLEARWATER
MOUNTAINS...AND THEN SPREAD INTO SOUTHWEST MONTANA AS THE AFTERNOON
WEARS ON. THE MAIN THREAT EXPECTED FROM THESE STORMS WILL BE HEAVY
RAINFALL ALTHOUGH SMALL HAIL AND GUSTY WINDS ARE ALSO POSSIBLE IN
STRONGER CELLS THAT DEVELOP.

HEAVY RAINFALL WILL BECOME WIDESPREAD BY TONIGHT THROUGHOUT CENTRAL
IDAHO AS WELL AS SOUTHWEST MONTANA. THE MAIN
AREAS EXPECTED TO BE AFFECTED CONTINUE TO BE CENTRAL IDAHO AND LEMHI
COUNTY IN IDAHO THROUGH TOMORROW MORNING...AND THEN GRADUALLY SHIFT
EASTWARD AND SPREAD ACROSS SOUTHWEST MONTANA INCLUDING THE
BUTTE/BLACKFOOT REGION. RAINFALL VALUES OF OVER AN INCH HAVE ALREADY
BEEN RECORDED BY SOME LOCATIONS IN THESE AREAS WITH ADDITIONAL
AMOUNTS EXPECTED OVERNIGHT. A FLASH FLOOD WATCH HAS THEREFORE BEEN
ISSUED, HIGHLIGHTING FLOOD PRONE AREAS IN CENTRAL IDAHO THROUGH
TOMORROW MORNING. PLEASE REFER TO THE WATCH(ES) FOR ADDITIONAL
FLOOD INFORMATION AND STAY TUNED TO CHANGES IN THE FORECAST AS
THIS POTENT WEATHER SYSTEM CONTINUES ON ITS PATH.

TUESDAY...THE UPPER CLOSED LOW MOVES INTO EASTERN MONTANA. INSTABILITY
AND MOISTURE BEHIND THIS LOW IS EXPECTED TO PRODUCE MOUNTAIN
SHOWERS ACROSS MUCH OF WESTERN MONTANA. INSTABILITY WILL REMAIN
OVER THE REGION AS THE UPPER LOW EXITS WELL INTO EASTERN MONTANA.

WEDNESDAY...ALL MODELS SHOW A RIDGE OF HIGH PRESSURE BRIEFLY NOSING
ITS WAY INTO THE NORTHERN ROCKIES. WARM TEMPERATURES ABOUT 10-15
DEGREES ABOVE NORMAL ARE ANTICIPATED UNDER THIS RIDGE.

THURSDAY THROUGH SUNDAY...MODELS ARE INDICATING A RETURN TO A
PROGRESSIVE PATTERN WITH MORE FREQUENT WEATHER DISTURBANCES MOVING
THROUGH THE REGION. THERE ARE SOME DIFFERENCES THOUGH
WITH THE PLACEMENT AND TIMING OF VARIOUS SYSTEMS ANTICIPATED. THE GFS
SOLUTION IS MOST AGGRESSIVE DEVELOPING A LONG WAVE TROF ACROSS WESTERN
U.S. BY THURSDAY AND FRIDAY WHILE OTHER MODELS HOLD OFF ON THIS
SOLUTION UNTIL THE WEEKEND GIVEN THIS UNCERTAINTY CLIMATOLOGY FOR
PRECIP CHANCES WILL CONTINUE TO BE USED AFTER THURSDAY.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...DICKERSON
LONG TERM....ALLEGRETTO
AVIATION...LOEFFELBEIN
Hazardous weather outlook, Aug 30, 1:40 PM MST, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
240 PM MDT SUN AUG 30 2009

MTZ005>007-311200-
MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS-
BUTTE/BLACKFOOT REGION-
240 PM MDT SUN AUG 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LOW PRESSURE SYSTEM WILL LIKELY BRING NUMEROUS SHOWERS AND
SCATTERED THUNDERSTORMS TO NORTH CENTRAL IDAHO THROUGH SOUTHWEST
MONTANA THIS AFTERNOON AND OVERNIGHT. THIS REGION HAS THE
POTENTIAL OF RECEIVING SIGNIFICANT PRECIPITATION OVER THE NEXT 24
HOURS. SOME THUNDERSTORMS COULD BECOME STRONG ENOUGH TO PRODUCE
SMALL HAIL AND GUSTY WINDS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ006-311200-
SOUTHERN CLEARWATER MOUNTAINS-
140 PM PDT SUN AUG 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.

FOR THE LATEST INFORMATION ON WATCHES...WARNINGS AND ADVISORIES...GO
TO WEATHER.GOV/MISSOULA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LOW PRESSURE SYSTEM WILL LIKELY BRING NUMEROUS SHOWERS AND
SCATTERED THUNDERSTORMS TO NORTH CENTRAL IDAHO THROUGH SOUTHWEST
MONTANA THIS AFTERNOON AND OVERNIGHT. THIS REGION HAS THE
POTENTIAL OF RECEIVING SIGNIFICANT PRECIPITATION OVER THE NEXT 24
HOURS. SOME THUNDERSTORMS COULD BECOME STRONG ENOUGH TO PRODUCE
SMALL HAIL AND GUSTY WINDS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 30, 5:12 PM MST, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
612 PM MDT SUN AUG 30 2009

IDZ006-MTZ004>006-310100-
SOUTHERN CLEARWATER MOUNTAINS-
BITTERROOT/SAPPHIRE MOUNTAINS-LOWER CLARK FORK
REGION-MISSOULA/BITTERROOT VALLEYS-
612 PM MDT SUN AUG 30 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RAVALLI...SOUTHERN
MISSOULA AND NORTHEASTERN IDAHO COUNTIES UNTIL 700 PM MDT/600 PM
PDT/...

AT 610 PM MDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM NEAR
STEVENSVILLE...OR 15 MILES NORTH OF HAMILTON...MOVING NORTH AT 20
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...STEVENSVILLE...
FLORENCE AND LOLO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4626 11434 4669 11451 4683 11396 4656 11383
      4651 11385 4650 11387 4646 11385 4642 11386
      4639 11381 4634 11379
TIME...MOT...LOC 0012Z 162DEG 19KT 4647 11410

DICKERSON
Special weather statement, Aug 30, 6:14 PM MST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
714 PM MDT SUN AUG 30 2009

MTZ004>006-043-310200-
BITTERROOT/SAPPHIRE MOUNTAINS-LOWER CLARK FORK
REGION-MISSOULA/BITTERROOT VALLEYS-POTOMAC/SEELEY LAKE REGION-
714 PM MDT SUN AUG 30 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MISSOULA COUNTY UNTIL 800
PM MDT...

AT 711 PM MDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM NEAR
LOLO...OR 7 MILES SOUTHWEST OF MISSOULA...MOVING NORTH AT 15 MPH.

SPOTTERS HAVE REPORTED STRONG WINDS IN THE MILLER CREEK AREA OF
MISSOULA. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MISSOULA...EAST
MISSOULA...AND FRENCHTOWN.

LAT...LON 4705 11432 4698 11393 4675 11394 4675 11430
TIME...MOT...LOC 0112Z 182DEG 12KT 4679 11407

The radar

The Missoula radar (KMSX), 18 km away, was scanning. The volume nearest the first event began at 03:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Missoula

When
August 30, 9:00 PM MST to 9:30 PM MST
Where
Missoula County, Missoula
Measured
43 kt (49 mph) estimated gust
Property damage
$4,000
Reported by
Newspaper
Coordinates
46.880, -114.000

Thunderstorms that moved from the Bitterroot Valley northward to the Missoula Valley, blew down two rotten cottonwood trees in Hamilton, and three trees in the city of Missoula.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 215647.